Iowa, 2015Flooding in Iowa, December 21 to 31, 2015
December 21 to 31, 2015 · NWS DMX · 4 events in 3 counties and zones
Additional precipitation fell across portions of central and southern Iowa in mid to late December causing a few rivers to go back into flood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Additional precipitation fell across portions of central and southern Iowa in mid to late December causing a few rivers to go back into flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 21, 11:37 AM CST, 53 minutes earlier.
Area forecast discussion, Dec 21, 11:37 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CST MON DEC 21 2015
...UPDATED FOR AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
ISSUED AT 350 AM CST MON DEC 21 2015
COUPLE OF ITEMS THAT NEED CONSIDERATION TODAY. FRONT NOW BISECTING
THE FORECAST AREA FROM NEAR LAMONI NORTHEAST TO WATERLOO BUT THROUGH
DES MOINES AT 0730Z. ONE WEAK WAVE OVER NORTHEAST IOWA AND MAIN WAVE
ACROSS NORTHEAST KANSAS WHERE SHOWERS AND ISOLATED ELEVATED
CONVECTION HAS DEVELOPED. THE FRONT WILL CONTINUE TO DRIFT SOUTHEAST
AS THE KANSAS WAVE MOVES EAST NORTHEAST THROUGH 18Z TODAY. MOST OF
THE AREA WILL BE IN COLD AIR ADVECTION WITH LITTLE RECOVERY IN HIGHS
FROM THE MORNING LOWS. DESPITE THAT...TEMPERATURES NEAR SUNRISE WILL
STILL BE QUITE MILD WITH LOWER 30S NORTHWEST...NEAR 40 OVER CENTRAL
IOWA AND IN THE MID TO UPPER 40S SOUTHEAST. WITH THE WAVE LINGERING
TODAY OVER THE SOUTHEAST ALONG THE BOUNDARY...EXPECTING SOME LIGHT
RAIN AND POSSIBLE ISO THUNDER EARLY SOUTHEAST...WITH LINGERING
SHOWERS TO PERSIST UNTIL ABOUT 15-16Z PRIOR TO ENDING THERE. CLOUDS
WILL ALSO BE PRESENT ALL DAY AS UPPER LEVEL TROUGH STILL WEST OF THE
IOWA TONIGHT AND WILL FINALLY SWING EAST OF THE FORECAST AREA BY
00Z. CLEARING WILL EVENTUALLY ARRIVE LATER IN THE EVENING. EARLY
TODAY SOME FOG WILL BE AROUND THE BOUNDARY AND JUST NORTHWEST OF IT
THROUGH EARLY MORNING. HAVE ADDED PATCHY WORDING MOST OF NORTHWEST
REMAINDER OF THE OVERNIGHT. A FEW SPOTS HITTING 1/4SM NOW...BUT
DRIER AIR ARRIVING WILL HELP MITIGATE SOME OF THE VIS ISSUES NOW
CURRENTLY SEEN OVER NORTHWEST SECTIONS. WILL MONITOR FOR ANY NEED OF
SPS THIS MORNING. WINDS WILL PICK UP FROM THE NORTHWEST TODAY...WITH
SOME GUSTS APPROACHING 20 MPH DURING THE MID TO LATE MORNING
HOURS.
.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 350 AM CST MON DEC 21 2015
IOWA WILL REMAIN ALONG THE EASTERN PERIPHERY OF A BROAD LONGWAVE
TROUGH THROUGH THE WEEK AND INTO THE WEEKEND WITH WEAK IMPULSES
PROPAGATING THROUGH THE MEAN FLOW. THIS WILL RESULT IN VARIABLE
CLOUDINESS AND PERIODIC CHANCES FOR LIGHT PRECIP AS WELL AS
CONTINUED ABOVE AVERAGE TEMPERATURES.
SURFACE RIDGE AXIS WILL BE SHIFTING ACROSS THE CWA ON MONDAY NIGHT
AS OUR CURRENT SYSTEM DEPARTS. AS THIS RIDGE MOVES EASTWARD ON
TUESDAY...WAA WILL TAKE PLACE THROUGHOUT THE AFTERNOON WITH A
TIGHTENING PRESSURE GRADIENT RESULTING IN STIFF SOUTHERLY WINDS OF
15 TO 20 KTS. SOME CONCERN THAT HIGHS MAY NOT BE WARM ENOUGH GIVEN
HOW WARM THE AREA GOT YESTERDAY...SO REMAINED ON THE WARMER SIDE OF
THE GUIDANCE SPECTRUM. A DEEPENING CYCLONE WILL TRACK ACROSS THE
DAKOTAS AND INTO SOUTHWEST ONTARIO BY EARLY WEDNESDAY
MORNING...DRAGGING A COLD FRONT ACROSS IOWA DURING THIS TIMEFRAME.
KINEMATIC FORCING OUT AHEAD OF A SECOND LOW LIFTING NORTH OUT OF
EASTERN KANSAS WILL TRIGGER RAIN ACROSS PRIMARILY THE EASTERN HALF
OF THE CWA WITH A POSSIBLE CHANGEOVER TO SNOW ON THE BACKSIDE OF THE
SYSTEM AS IT LIFTS OUT OF THE AREA. AN ADDITIONAL PV ANOMALY WILL
SCOOT THROUGH THE STATE ON CHRISTMAS EVE...WITH BOTH THE GFS AND EC
PAINTING A SHORT PERIOD OF SNOW WITH ITS PASSAGE ACROSS NORTHERN
IOWA.
THE UPPER LEVEL PATTERN AMPLIFIES FOR LATER IN THE WEEK/WEEKEND WITH
THE GFS AND EC NOW COMING INTO BETTER ALIGNMENT SINCE
YESTERDAY...DEVELOPING A CUTOFF LOW ACROSS THE SOUTHWEST US BY THE
MIDDLE OF THE WEEKEND. THIS WILL RESULT IN A STATIONARY BOUNDARY
BECOMING ESTABLISHED OVER THE CENTRAL US THAT WILL BE THE FOCUS FOR
HEAVY RAINFALL. THIS BAND LOOKS TO FIRST DEVELOP OVER THE SOUTHERN
MISSOURI RIVER VALLEY DURING THE WEEKEND...BUT THE EVOLUTION OF THE
BAND AS IT LIFTS NORTHWARD BEYOND THIS TIME IS MORE UNCERTAIN DUE TO
MODEL DISCREPANCIES IN HOW SOON THE LOW EJECTS NORTHEASTWARD.
&&
.AVIATION...21/18Z
ISSUED AT 1129 AM CST MON DEC 21 2015
CHANCES FOR VFR CONDITIONS NIXED FOR THIS TAF PERIOD. FCST
CHALLENGES COVER OSCILLATION BTX MVFR AND IFR. VSBYS EXPECTED TO
DROP AT KMCW OVERNIGHT. TAF HERE MAY BRIEFLY REACH LIFR BEFORE
SUNRISE...SO MAY NEED TO CONSIDER ADDITION OF TEMPO GROUP IN NEXT
UPDATE. CIGS WILL QUICKLY RISE TO VFR AT KFOD...KOTM...AND KDSM
WHEN ST DECK MOVES OFF TO THE NORTHEAST WHICH LOOKS TO BE TUESDAY
AFTERNOON...PAST THIS TAF PERIOD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...SKOW
AVIATION...KOTENBERG
Hazardous weather outlook, Dec 21, 3:52 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CST MON DEC 21 2015
IAZ059-060-075-085-086-221000-
DALLAS-POLK-MAHASKA-MONROE-WAPELLO-
352 AM CST MON DEC 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE AREA INCLUDING THE
NORTH RACCOON...RACCOON...AND DES MOINES RIVERS. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RIVER FLOOD WARNINGS WILL PERSIST THROUGH AT LEAST MID WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ004>007-015>017-023>028-033>039-044>050-057-058-061-062-
070>074-081>084-092>097-221000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
352 AM CST MON DEC 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Wapello
- When
- December 21, 12:30 PM CST to December 25, 10:30 AM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River crested at 11.97 feet on 24 December 2015 at 22:50 UTC.
Flood, Polk
- When
- December 22, 7:14 PM CST to 7:37 PM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River crested at 12.82 feet on 23 December 2015 at 01:30 UTC.
Flood, Polk
- When
- December 23, 6:07 PM CST to December 24, 11:45 PM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River crested at 24.24 feet on 24 December 2015 at 19:45 UTC.
Flood, Mahaska
- When
- December 26, 12:45 AM CST to December 31, 10:15 PM CST
- Where
- Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.080, -92.580
The Des Moines River crested at 61.20 feet on 29 December 2015 at 03:00 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 21, 20152 injured · $1.5 million · 62 kt wind · 13 events
- High Wind in Washington, December 21, 2015$1.1 million · 82 kt wind · 8 events
- Tornadoes in Louisiana, December 21, 20151 injured · $20,000 · EF1 · 2 events
- Hail and Damaging Winds in Missouri, December 21 to 23, 2015$30,000 · 52 kt wind · 5 events
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201515 events
- Heavy Snow in Washington, December 21 to 22, 201514 events
- Heavy Snow in Idaho, December 21 to 22, 201511 events
- Flash Flood and Winter Storm in California, December 21 to 22, 201511 events
- Winter Storm and High Wind in Wyoming, December 21 to 22, 201564 kt wind · 7 events
- Winter Storm in Utah, December 21 to 23, 20157 events
- Heavy Snow in Nevada, December 21 to 24, 20157 events
- Winter Storm in Wyoming, December 21 to 23, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611160, 611157, 611158, 611159.